MAUDE Adverse Event Report: STRYKER SPINE-FRANCE AERO LL FIXATION ANCHOR, 45MM; INTERVERTEBRAL BODY FUSION DEVICE

STRYKER SPINE-FRANCE AERO LL FIXATION ANCHOR, 45MM; INTERVERTEBRAL BODY FUSION DEVICE
Catalog Number 48940045
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 12/13/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; surgery type: l3-4 & l2-3 lateral interbody fusion all issues occurred at l3-4 level which was performed first.2nd level (l2-3) went as expected without any complications.During insertion of pilot cutter the tip of the cutter was deformed (bent upward) as the cutter was driven forward into the side of the vertebral body.During insertion of the 1st and 2nd blades of the device blades deformed (leading edge bent upward and the top part of the blade sheared completely resulting in blade fracture).The superior blade was left in bone in its fractured state (removal was not possible).The inferior blade was removed after observing significant deformation of the blade prior to complete insertion.The surgical delay associated with blade removal and troubleshooting was approximately 30 minutes.Additionally, having 1 pilot cutter in the national loaners set does not allow for any back-up instrumentation to complete the surgery.This is an easily identifiable inventory issue that compounded the initial product related issue.Fluoroscopic images showing progression of pilot cutter deformation and blade/anchor deformation and fracture are available,.
 
Additional Manufacturer Narrative
Method: device history review; complaint history review; risk assessment; results: manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Conclusion: the most likely cause of the reported event was determined to be related to the bent of the pilot cutter prior to the anchor insertion.
 
Event or Problem Description
It was reported that; surgery type: l3-4 & l2-3 lateral interbody fusion all issues occurred at l3-4 level which was performed first.Second level (l2-3) went as expected without any complications.During insertion of pilot cutter the tip of the cutter was deformed (bent upward) as the cutter was driven forward into the side of the vertebral body.During insertion of the 1st and 2nd blades of the device blades deformed (leading edge bent upward and the top part of the blade sheared completely resulting in blade fracture).The superior blade was left in bone in its fractured state (removal was not possible).The inferior blade was removed after observing significant deformation of the blade prior to complete insertion.The surgical delay associated with blade removal and troubleshooting was approximately 30 minutes.Additionally, having 1 pilot cutter in the national loaners set does not allow for any back-up instrumentation to complete the surgery.This is an easily identifiable inventory issue that compounded the initial product related issue.Fluoroscopic images showing progression of pilot cutter deformation and blade/anchor deformation and fracture are available.

Brand Name
AERO LL FIXATION ANCHOR, 45MM
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key6230957
Report Number0009617544-2017-00003
Device Sequence Number10872588
Product Code MAX
UDI-Device Identifier07613327066203
UDI-Public(01)07613327066203
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K142066
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48940045
Device Lot Number14G480
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/13/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/06/2017
Supplement Report FDA Received Date03/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR